Hail, Laramie
- When
- May 31, 1:56 PM MST
- Where
- Laramie County, 9.3 mi SW of Albin
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.320, -104.220
Observed reported the hail via Spotter Network.
Strong thunderstorm moved across eastern Laramie County producing reported penny size hail via a storm spotter using the Spotter Network system.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Strong thunderstorm moved across eastern Laramie County producing reported penny size hail via a storm spotter using the Spotter Network system.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 31, 10:40 AM MST, 3 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 1140 AM MDT Sun May 31 2020 .UPDATE... Issued at 650 AM MDT Sun May 31 2020 Getting fog/stratus in the Panhandle this morning. Current Sidney observation showing visibility down to 1/4 mile. Went ahead and added patchy fog to elevations under 4500 feet through 15Z. Updates have been sent. && .SHORT TERM...(Today through Tuesday night) Issued at 256 AM MDT Sun May 31 2020 Forecast concerns with the morning package deal with severe thunderstorm chances...increased snow melt in the Snowy and Sierra Madre Ranges as well as fire weather west of the Laramie Range. See Fire Weather and Hydrology discussions below for additional information. Currently...Still have a stalled out frontal boundary laying along the Laramie Range this morning at 1 AM. East of this front...dewpoints in the mid 50s are being reported on area observations. To the west...dewpoints still fairly high with 46 being reported at Saratoga and 50 at Rawlins. Water vapor imagery still shows a tap into subtropical moisture from Mexico...but do think this will come to an end. At least for our western zones. Latest mesoscale guidance showing showers and thunderstorms redeveloping this afternoon after 2PM. NAM MUCAPE up near 2500 to 2800 J/KG out in the Panhandle this afternoon. 0-6km shear not all that impressive at 30-35kts...but there could be a few severe thunderstorms...especially along and northeast of a line from Lusk to Torrington to Scottsbluff today. SPC has a Marginal Risk for severe thunderstorms today. Front and subtropical moisture gets shunted east this evening as an upper shortwave flattens out upper ridge over the area. Showers and storms Monday look to be confined to the Colorado/Wyoming stateline area and points south into Colorado. Better chances Tuesday as another piece of energy moves through the ridge late Tuesday afternoon and evening hours. .LONG TERM...(Wednesday through Saturday) Issued at 256 AM MDT Sun May 31 2020 Slow changes in the overall pattern seen for this period with the upper high over the southern Rockys holding through Thursday then slipping eastward and across the plains through Saturday as an upper trough moves onto the west coast. Weak disturbances will continue to pass across the region keeping nearly daily chances for afternoon and evening convection, maybe enhancing a bit by late in the week with the passage of the upper ridge axis to the east. Little change in temperatures through the period, remaining a bit above seasonal averages. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1132 AM MDT Sun May 31 2020 VFR flight rules anticipated through this afternoon with occasional fluctuations to possible MVFR flight categories due to VCSH and VCTS to nearby terminals. Gusty winds due to VCSH and VCTS at nearby terminals up to 25-35 knots are likely through early evening. && .FIRE WEATHER... Issued at 256 AM MDT Sun May 31 2020 Unsettled weather continues today as we still have a tap into subtropical moisture from tropical Mexico today. Expecting afternoon showers and thunderstorms that will continue into the mid evening. Expecting daily chances for showers and thunderstorms to continue...especially for areas along and east of the Laramie Range. Drier conditions west of the Laramie Range Monday as stationary front and subtropical moisture gets shunted east. Expecting very dry air across Carbon and Albany Counties Monday and Tuesday with afternoon humidity falling to the low teens. Overnight recoveries will be poor to fair at best. Elevated to locally critical fire weather conditions looking likely for Carbon and Albany Counties...though fuels are not reported critical. && .HYDROLOGY... Issued at 256 AM MDT Sun May 31 2020 Expect elevated rivers and tributaries coming out of the Snowy and Sierra Madre Ranges to continue as we stay above normal on temperatures over the next several days. Still a lot of snowpack for elevations above 9500 feet. Old Battle SNOTEL in the Sierra Madre still at an estimated 24 inches with Medicine Bow SNOTEL in the Snowy Range at 33 inches. Looking at overnight lows well above 40 degrees with afternoon highs in the 60s to near 70 at these two locations over the next several days. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...GCC SHORT TERM...GCC LONG TERM...RE AVIATION...BW FIRE WEATHER...GCC HYDROLOGY...GCC
Hazardous Weather Outlook National Weather Service Cheyenne WY 427 AM MDT Sun May 31 2020 NEZ020-054-055-WYZ103-106-115>119-011030- Banner County-Kimball County-Cheyenne-North Laramie Range- Central Laramie Range and Southwest Platte County-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 427 AM MDT Sun May 31 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms are possible this afternoon and early evening. A few of these storms could become severe with hail to 1 inch in diameter and downburst winds to 60 mph. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Daily chances for afternoon showers and thunderstorms continues through the week. A few storms may become severe with damaging winds and hail possible. .Spotter information statement... Spotter activation may be needed after 2 PM today. NEZ002-003-019-021-095-096-WYZ101-102-107-108-011030- Dawes-Box Butte-Scotts Bluff County-Morrill-North Sioux- South Sioux-Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County- 427 AM MDT Sun May 31 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms are possible this afternoon and early evening. A few of these storms could become severe with hail to 1 inch in diameter and downburst winds to 60 mph. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Daily chances for afternoon showers and thunderstorms continues through the week. A few storms may become severe with damaging winds and hail possible. .Spotter information statement... Spotter activation may be needed after 4 PM today. WYZ104-105-109>114-011030- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range- 427 AM MDT Sun May 31 2020 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Rising mountain temperatures will result in increase snowmelt and rising water levels along area creeks and streams. Those living in low-lying, flood prone areas should remain alert for high water. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement National Weather Service Cheyenne WY 243 PM MDT Sun May 31 2020 NEZ054-WYZ119-312130- Kimball NE-East Laramie County WY- 243 PM MDT Sun May 31 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIMBALL AND EAST CENTRAL LARAMIE COUNTIES UNTIL 330 PM MDT... At 243 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Pine Bluffs, or 22 miles west of Kimball, moving east at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Pine Bluffs and Bushnell. This includes the following highways... Interstate 80 in Wyoming between mile markers 400 and 402. Interstate 80 in Nebraska between mile markers 1 and 8. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4124 10429 4141 10420 4134 10382 4109 10395 TIME...MOT...LOC 2043Z 292DEG 15KT 4128 10409 Wills
The Cheyenne radar (KCYS), 52 km away, was scanning. The volume nearest the first event began at 20:55 UTC.
1 hail. Local standard time, as filed.
Observed reported the hail via Spotter Network.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887725.